Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 288, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2011, 8:37 PM EDT for Decatur County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2011, 8:37 PM EDT (00:37 UTC)
- Expired
- Aug 9, 2011, 9:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Decatur County, IN
The radar
The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:28 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
230
WUUS53 KIND 100037
SVRIND
INC031-100115-
/O.NEW.KIND.SV.W.0288.110810T0037Z-110810T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EDT TUE AUG 9 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DECATUR COUNTY IN CENTRAL INDIANA...
* UNTIL 915 PM EDT
* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES SOUTHWEST OF GREENSBURG...OR 19 MILES
WEST OF BATESVILLE...AND MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLHOUSEN AROUND 845 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3926 8530 3919 8543 3913 8557 3929 8569
3935 8558 3928 8529 3927 8529
TIME...MOT...LOC 0037Z 306DEG 35KT 3924 8554
WIND...HAIL <50MPH 1.00IN
$$
77/TDUD1 follow-up statement
666
WWUS53 KIND 100055
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
855 PM EDT TUE AUG 9 2011
INC031-100115-
/O.CON.KIND.SV.W.0288.000000T0000Z-110810T0115Z/
DECATUR-
855 PM EDT TUE AUG 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DECATUR COUNTY UNTIL 915 PM EDT...
AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR OSGOOD...OR 14 MILES SOUTHWEST OF
BATESVILLE...MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN DECATUR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3926 8530 3922 8537 3918 8548 3913 8557
3920 8561 3926 8547 3928 8529
TIME...MOT...LOC 0055Z 306DEG 35KT 3914 8536
WIND...HAIL <50MPH 1.00IN
$$
HOMANN/SMFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:55 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 9, 6:55 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 655 PM EDT TUE AUG 9 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A COLD FRONT CURRENTLY JUST TO OUR NORTHWEST WILL PASS THROUGH THE AREA OVERNIGHT. THIS WILL BRING ONE LAST CHANCE OF THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON AND THIS EVENING...BEFORE DRY WEATHER RESUMES THROUGH LATE IN THE WEEK AS HIGH PRESSURE BUILDS INTO THE AREA. ANOTHER UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY WILL PUSH THROUGH THE AREA DURING THE FIRST PART OF THE WEEKEND...FOLLOWED BY ANOTHER BROAD AREA OF HIGH PRESSURE EARLY NEXT WEEK. TEMPERATURES WILL GENERALLY BE AT OR BELOW CLIMATOLOGY THROUGH THE REMAINDER OF THE 7 DAY FORECAST PERIOD IN NORTHWEST FLOW ALOFT. && .NEAR TERM /TONIGHT/... FOCUS IS ON THUNDERSTORM CHANCES. GUIDANCE IS SIMILAR AND A BLEND WILL SUFFICE. COLD FRONT IS JUST AT OUR NORTHWEST CORNER AT THE MOMENT...AND THIS WILL SWEEP THROUGH THE AREA THIS EVENING AND OVERNIGHT. VISIBLE SATELLITE INDICATES AN AXIS OF CUMULUS DEVELOPMENT ALONG THE BOUNDARY...AND EXPECT THAT A BROKEN LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTHWEST FROM NORTHERN INDIANA LATE THIS AFTERNOON AND PUSH SOUTH/SOUTHEAST THIS EVENING. WILL CARRY SLIGHT CHANCE/CHANCE POPS FOR THE FIRST FEW HOURS OF THE TONIGHT PERIOD ACROSS THE CENTRAL AND SOUTHEAST...BUT EXPECT MOST OF THE NIGHT WILL BE DRY AS INSTABILITY WANES AND CONVECTION DIES OFF EARLY IN THE NIGHT. ON TEMPS...MAV LOOKS GOOD GIVEN UPSTREAM TEMPS LAST NIGHT AND ANTICIPATED 850 TEMPS. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... FOCUS IS ON TEMPS. GUIDANCE REMAINS SIMILAR AND A BLEND IS SUFFICIENT. HIGH PRESSURE AT THE SURFACE WILL CHARACTERIZE THE REMAINDER OF THE SHORT TERM...THUS DRY WEATHER ANTICIPATED. MAY BE AMPLE STRATOCUMULUS DEVELOPMENT TOMORROW UNDER CYCLONIC FLOW...BEYOND THIS JUST SOME MID AND HIGH CLOUDS OCCASIONALLY. ON TEMPS...GUIDANCE APPEARS TO CONTINUE A BIT OF A COOL BIAS...WHICH IS TO BE EXPECTED GIVEN THE DRY GROUND. HAVE BUMPED MAXES AND MINS UP A BIT EACH PERIOD. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE EARLY PART OF THE EXTENDED FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS AS AN UPPER LOW AND COLD FRONT PUSH THROUGH THE AREA. BROAD HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW ALOFT WILL CHARACTERIZE THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR TO JUST BELOW CLIMATOLOGY UNTIL LATE IN THE LONG TERM...AND QUIET CONDITIONS. && .AVIATION /DISCUSSION FOR 100000Z TAF ISSUANCE/... THUNDERSTORM CLUSTER SHOULD MOVE ACROSS KIND BETWEEN 23-24Z AND THEN WE MAY ONLY HAVE SOME LINGERING RAIN SHOWERS UNTIL 01Z. WILL START OFF THE TAF PERIOD WITH VFR FOR ALL SITES...EXCEPT FOR BMG WHERE THUNDERSTORMS HAVE YET TO MOVE THROUGH. ALSO MAY TEMPO IN SOME MFVR -SHRA FOR KIND FOR THE FIRST HOUR. EXPECT ONLY ISOLATED ACTIVITY BEHIND THIS AS ENVIRONMENT SHOULD BE WORKED OVER AND THEN THE FRONT WILL SLIP ACROSS THE REST OF THE AREA THROUGH THIS EVENING. (CURRENTLY JUST APPROACHING KLAF.) STORM THREAT DIMINISHES EARLY THIS EVENING WITH WINDS VEERING TO A W/NW DIRECTION. LEFTOVER SHALLOW MOISTURE MAY ONCE AGAIN MANIFEST ITSELF IN EITHER VISIBILITY OR CEILING RESTRICTIONS TOWARDS DAYBREAK WEDNESDAY. ANY LOW STRATUS AND/OR FOG WILL SLOWLY MIX OUT WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE OHIO VALLEY. CONVECTIVE TEMPS IN THE MID AND UPPER 70S COMBINED WITH COLD ADVECTION WILL SUPPORT A HEALTHY CU FIELD BY EARLY WEDNESDAY AFTERNOON. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...SMF
Hazardous weather outlook, Aug 9, 4:03 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 403 PM EDT TUE AUG 9 2011 INZ021-028>031-035>049-051>057-060>065-067>072-101430- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 403 PM EDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...HAIL...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ALL LIKELY. THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 5 PM AND 10 PM...WITH THE GREATEST COVERAGE EXPECTED TO BE ALONG AND TO THE NORTHEAST OF INTERSTATE 74. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. IT IS TOO EARLY TO TELL IF ANY OF THE STORMS COULD BE SEVERE. HOWEVER...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING CAN HAPPEN WITH ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN/SMF
In the hours before
Local storm report, Aug 9, 7:45 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 NNE LIZTON 39.93N 86.52W
08/09/2011 U0.25 INCH BOONE IN TRAINED SPOTTER
&&
BHHLocal storm report, Aug 9, 7:51 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 9 SSE INDIANAPOLIS 39.66N 86.08W
08/09/2011 U0.50 INCH MARION IN AMATEUR RADIO
&&
BHHLocal storm report, Aug 9, 7:55 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 S INDIANAPOLIS 39.70N 86.15W
08/09/2011 U0.50 INCH MARION IN AMATEUR RADIO
LOCATED AT INTERSTATE 465 AND STATE ROUTE 135
&&
BHHLocal storm report, Aug 9, 8:18 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
818 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG MARIETTA 39.44N 85.88W
08/09/2011 SHELBY IN COUNTY OFFICIAL
TREE LIMBS DOWN
&&
SMFLECHTLocal storm report, Aug 9, 8:24 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 5 N HOPE 39.37N 85.77W
08/09/2011 U0.75 INCH SHELBY IN TRAINED SPOTTER
NICKEL SIZE HAIL
&&
BHHLocal storm report, Aug 9, 8:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 4 NNE HOPE 39.35N 85.74W
08/09/2011 U0.25 INCH SHELBY IN AMATEUR RADIO
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:03 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.